Hail, Lincoln
- When
- August 27, 3:10 PM CST
- Where
- Lincoln County, 1.01 mi E of Worthing
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.330, -96.750
A thunderstorm produced large hail near the town of Worthing in Lincoln County during the afternoon of August 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail near the town of Worthing in Lincoln County during the afternoon of August 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 2:15 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT WED AUG 27 2008 .DISCUSSION... NOT MUCH GOING ON AS OF 19Z WITH FNT STALLED ACRS SE SD AND SW MN. CAPPING STILL IN PLACE WITH SOME WAA AT H85. CLOUD COVER ALSO PREVENTING GOOD MIXING NEAR FNT. SO WL HAVE TO WAIT UNTIL THIS EVE WHEN S/W GETS CLOSER TO CWA. THIS SHUD START TO PRODUCE SOME SCT ELEVATED STORMS NEAR THE FNT ACRS SW MN AND THEN BUILD SWWD ALONG THE FNT INTO SE SD AND NW IA. LLM IS ALSO INCREASING AND AS STORMS BEGIN TO DEVELOP...SHUD BE ABLE TO TAP INTO SOME OF THE LLM AS COOLER AIR ALOFT WITH S/W BREAKS CAP. NOT TOO SURE THAT WE WILL SEE A LOT OF SVR WX...BUT CUD SEE LOCALLY HEAVY RAINS AS STORM MOTION WL BE FM W TO E ALONG STALLED BNDRY. WL GO WITH HIGHEST POPS FM LATE EVENING THRU ABOUT 06Z OR 07Z AND THEN CUT BACK POPS AGAIN AS S/W PULLS AWAY. GFS HAS PRECIP HANGING BACK ACRS SRN CWA THRU 12Z THU...SO WL NEED TO WATCH FOR THAT ESPEC FOR HEAVY RAINS. FURTHER W...PBLY WL NOT SEE ANY PRECIP AS DRIER AIR IN PLACE...BUT CANNOT RULE OUT A STRAY STORM THIS EVE AS FAR W AS THE JAMES VALLEY. BY THURSDAY MORNING...BOUNDARY WILL BE LOCATED ACROSS OUR NORTHWESTERN IOWA ZONES...AND COULD SEE A CONTINUATION OF CONVECTION OVER THIS AREA THROUGH 15Z WITH LINGERING THETA E ADVECTION/INSTABILITY INTERACTING WITH LAST IMPULSE ROUNDING THE MAIN UPPER LEVEL TROUGH. PRECIPITATION SHOULD WIND DOWN PRETTY QUICKLY BY LATE MORNING AS THE MAIN ENERGY FINALLY SWINGS THROUGH TO OUR NORTH...PULLING DYNAMICS TO THE EAST AS DRIER AIR WORKS INTO THE REGION. WILL BECOME INCREASINGLY BREEZY BEHIND THE SYSTEM WITH ENSUING LOWER/MIDLEVEL CAA AND SURFACE PRESSURE RISES ALLOWING HIGHER WINDS FROM ALOFT TO MIX DOWN. TEMPERATURES SHOULD BE CLOSE TO NORMAL...IN THE UPPER 70S TO LOWER 80S. THURSDAY LOOKS LIKE A COOLER NIGHT WITH DYING WINDS AND CLEAR SKIES. ON FRIDAY...SOUTHERLY FLOW BEGINS TO RETURN TO THE REGION AS SURFACE HIGH PRESSURE AXIS SHIFTS TO OUR SOUTHEAST. THIS WILL RESULT IN WARMER TEMPERATURES IN THE AFTERNOON...WITH A FEW MID CLOUDS OVER OUR FAR NORTH WITH LOW LEVEL CONVERGENCE ZONE/WEAK SHORTWAVE RESIDING FROM NORTHERN MINNESOTA THROUGH NORTHERN SOUTH DAKOTA. MODELS IN GOOD AGREEMENT ON THE PATTERN FOR THE WEEKEND...AS UPPER LEVEL RIDGING BUILDS INTO THE REGION. UNDER A STRONG SOUTHERLY FLOW...TEMPERATURES WILL CLIMB TO 4 TO 8 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR...AS 850 MB READINGS GET INTO THE UPPER TEENS TO LOWER 20S C. SUNDAY WILL BE THE WARMER DAY...IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA. DID STAY BELOW WARMEST GUIDANCE HOWEVER WITH SURFACE WINDS OUT OF THE SOUTHEAST. WILL BE PRETTY BREEZY BOTH DAYS...ESPECIALLY IN OUR WESTERN AREAS...AS A TIGHT PRESSURE GRADIENT SETS UP ACROSS THE REGION IN RESPONSE TO A DEVELOPING SURFACE TROUGH OVER THE NORTHERN ROCKIES/WESTERN HIGH PLAINS. MODELS THEN BEGIN TO DIVERGE SOMEWHAT BY THE BEGINNING OF NEXT WEEK WITH RESPECT TO THE PROGRESSION OF AN UPPER LEVEL TROUGH SWINGING THROUGH THE WESTERN U.S. LATE SUNDAY INTO MONDAY. EVEN SO...ALL POINT TOWARD THE UPPER SYSTEM AND SURFACE REFLECTION GETTING INTO OUR AREA IN THE TUESDAY TO EARLY WEDNESDAY TIME FRAME. WITH THAT IN MIND...DID KEEP SMALL POPS IN THE FORECAST TOWARD THE END OF THE EXTENDED PERIOD. WHILE TEMPERATURES WILL BEGIN TO COOL DOWN FOR THE BEGINNING OF NEXT WEEK...SOME UNCERTAINTY WITH RESPECT TO ONSET OF COOLING IN CONSIDERATION OF ABOVE MENTIONED MODEL DISCREPANCIES. && .AVIATION... GENLY VFR...BUT CUD SEE MVFR CIGS AND VSBY IS SCT TRW 00Z-10Z MAINLY ALONG AND E OF I29. POTENTIAL FOR LOCAL IFR CIGS AND VSBYS 10Z-14Z ACRS NW IA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 AM CDT WED AUG 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 950 AM CDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD REDEVELOP LATE THIS AFTERNOON OR EARLY EVENING MAINLY EAST OF A BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA LINE. SOME STORMS DURING THIS PERIOD COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. SCATTERED THUNDERSTORMS COULD CONTINUE FROM EXTREME NORTHEAST NEBRASKA INTO NORTHWEST IOWA OVERNIGHT...HOWEVER THE SEVERE THREAT IS EXPECTED TO WANE AFTER 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS LINGERING INTO EARLY THURSDAY MORNING ACROSS PARTS OF NORTHWEST IOWA. THESE STORMS WILL NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM EAST OF A LINE FROM BROOKINGS SOUTH DAKOTA TO TYNDALL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 29 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131363, 131364.